North Carolina, 2018

Hail and Damaging Wind in North Carolina, May 10, 2018

May 10, 2018 · NWS MHX · 3 events in 2 counties and zones

Ahead of a weak cold front, a line of thunderstorms developed over the western sections of Virginia and north central North Carolina on the evening of May 10th. As this weak front moved into Eastern North Carolina, an area of thunderstorms impacted especially the northern part of our forecast area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

Ahead of a weak cold front, a line of thunderstorms developed over the western sections of Virginia and north central North Carolina on the evening of May 10th. As this weak front moved into Eastern North Carolina, an area of thunderstorms impacted especially the northern part of our forecast area. Some of the storms became severe and produced wind damage and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at May 10, 5:26 PM EST, 2 hours 44 minutes earlier.

Area forecast discussion, May 10, 5:26 PM EST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
626 PM EDT Thu May 10 2018

.SYNOPSIS...
A weak cold front will push through the area late tonight into
early Friday. High pressure will build in from the west into the
weekend. A weak cold front will approach the area early next
week. A trough of low pressure will impact the region mid to
late next week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 615 PM Thursday...Impressive line of convection running
from SE Va to central NC pushing E at a decent clip. Radar also
shows sea breeze moving well inland twrd cstl plain. High res
mdls show convection remaining fairly strong as enters far NW
part of area then quickly diminishes thru the evening, likely
due to loss of heating plus moving to E of sea breeze. Based on
rdr and high res mdls increased pops to likely NW tier and
dropped to slight chc srn cst where may not see much if any
rain. Main threat of strong to marginally svr storms will be
over far NW tier mainly between 8 pm and 10 pm.

Prev disc...Convection firing along mid- level trough and cold
front now moving into the western sections of Virginia and north
central NC. The 3km NAM, NSSL/WRF and HRRR all show a broken
line of convection to approach our CWA after 00Z and weaken as
it moves east through 04z-06z. The northern portion of our CWA
is in a Marginal Threat of Severe Weather, with northwestern
Martin County actually in a Slight Risk as of mid afternoon.
HRRR shows an area of 1000-1500 J/kG CAPE into our far
northwestern counties as the convection arrives around 00Z, but
this instability quickly diminishes by 02Z with loss of heating.
Raised PoPs earlier to 50 percent north to 30 percent south.
Think after about 06Z, convection should wane with just a few
leftover showers near the coast before ending around 08z or so.
Clouds, wind and precipitation should hold minimum temperatures
in the low/mid 60s.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
As of 315 PM Thursday...As upper heights build across the
region, a west to northwest downsloping flow will lead to
slightly lower dewpoints on Friday and consequently warming
temperatures as highs reach the mid/upper 80s inland, low/mid
80s south coast and mid/upper 70s Outer Banks. Skies will be
sunny making for a near perfect May afternoon.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
As of 3 AM Thu...Above normal temps expected through the
period, with increasing precip chances next week.

Friday Night through Sunday...Above normal temps expected this
weekend with mostly sunny to partly cloudy skies, as an upper
ridge strengthens across the area with surface high pressure in
control. Right now Sat looks like the warmest day with highs
around 90 degrees inland, and 80-85 degrees along the coast.
Some guidance shows highs in the low 90s inland Sat. Sun looks
very similar to Sat, with a few more clouds. Overnight lows in
the 60s. Ridge will likely suppress most convection, but
isolated diurnally driven, seabreeze showers and tstms will be
possible inland Sat afternoon/evening and again Sunday.

Monday through Thursday...Below avg confidence in forecast
specifics early next week, with decent amt of model spread. A
weak backdoor front is forecast to approach the area Monday and
Tuesday. The GFS keeps the front stalled to the north, while
the ECMWF pushes the front further south late Monday and Tuesday
before lifting back to the north Tue night. This could aid as a
focus for convection. Models continue to develop a stacked low
over FL and the Gulf of Mexico Monday and Tuesday. Given the
front in the vicinity early next week and increasing moisture
around the low and off the Atlantic, will continue chance pops. At
this time looks like the best chances for widespread precip
will be mid to late week, as low gets absorbed and moisture
overspreads the area. Highs inland in the 80s and mid 70s/low
80s along the coast. Overnight lows in the mid to upper 60s.

&&

.AVIATION /22Z THURSDAY THROUGH TUESDAY/...
Short Term /Through Friday/...
As of 615 AM Thu...Expect VFR to dominate however will have to
watch line of storms that could lead to brief sub VFR later
this evening espcly inland and N where could also see a stronger
gust or two. After threat of convection pass after midnight
cant rule out some patchy light fog or low clouds espcly if it
rains, however most guidance not showing much so will keep as
VFR. VFR conditions will prevail Fri with mclr skies with zonal
flow aloft behind very weak cold front/trof.

Long Term /Friday Night through Tuesday/...
As of 3 AM Thu...Pred VFR conditions expected through the
period. Patchy fog/stratus will be possible Sat and Sun
mornings, and isolated diurnal showers/storms possible Sat and
Sun afternoons. Precip chances increase next week with better
chances for sub-VFR conditions.

&&

.MARINE...
Short Term /Through tonight/...
As of 615 PM Thursday...Fcst looks good with SSW winds 10 to 20
kts this evening ahead of weak cold front/trof.

Prev disc...With advancing weak cold front and mid- level
trough, winds will be SW 10-20 knots through the evening into
tonight before diminishing toward morning. The winds become more
W/NW behind the front Friday morning at 5-10 knots before
becoming NE Friday afternoon. Seas are currently 3-4 feet and
may get as high as 5 feet, especially late this evening into the
early overnight hours, before dropping back to 2-4 feet for
Friday per latest NWPS/SWAN model.

Long Term /Friday Night through Tuesday/...
As of 3 AM Thu...Looks like a nice day Sat with S winds 5-10 kt
early increasing to 10-15 kt in the afternoon with seas 2-3 ft.
SW winds 10-15 kt Sun, increasing to 10-20 kt Sun evening and
into Monday with seas 2-4 ft.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...CTC
NEAR TERM...RF/CTC
SHORT TERM...CTC/BM
LONG TERM...CQD
AVIATION...RF/CQD
MARINE...RF/CTC/CQD
Hazardous weather outlook, May 10, 5:01 PM EST, 3 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
601 PM EDT Thu May 10 2018

NCZ029-044>047-079>081-090>094-112215-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-
601 PM EDT Thu May 10 2018

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

There is a Marginal Threat of Severe Thunderstorms tonight, with a
Slight Threat over far northwestern Martin County. The primary threat
will be strong gusty winds. The main timing of the storms will be
between about 7 to 8 pm and about midnight to 1 AM Friday morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ095-098-103-104-112215-
Carteret-Onslow-Outer Banks Dare-Outer Banks Hyde-
601 PM EDT Thu May 10 2018

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH FRIDAY EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 10, 7:07 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
807 PM EDT THU MAY 10 2018

NCZ029-044-079-110100-
Greene-Martin-Pitt-
807 PM EDT THU MAY 10 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN GREENE...
NORTHERN PITT AND MARTIN COUNTIES...

At 807 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles southwest of Scotland Neck to
Tarboro to near Wilson. Movement was east at 35 mph.

Wind gusts up to 50 mph and small hail are possible with these
storms.

Locations impacted include...
Greenville, Williamston, Farmville, Bethel, Stokes, Bell Arthur,
Robersonville, House, Bruce, East Carolina University, Pitt
Greenville Airport, Dowdy Ficklen Stadium, Gold Point, Fountain,
Hamilton, Oak City, Parmele, Walstonburg, Everetts and Falkland.

Seek Shelter in a nearby building or vehicle. Strong winds are
capable of knocking down small trees and blowing around trash cans,
potted plants, lawn furniture and other light outdoor objects.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3601 7721 3593 7719 3593 7709 3594 7705
      3589 7702 3586 7704 3586 7701 3590 7694
      3586 7689 3577 7713 3572 7720 3566 7720
      3554 7745 3560 7778 3580 7747 3583 7739
      3582 7735 3591 7734 3600 7741 3607 7733
TIME...MOT...LOC 0007Z 276DEG 30KT 3606 7758 3592 7756 3569 7797

5
Special weather statement, May 10, 7:56 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
856 PM EDT THU MAY 10 2018

NCZ029-045-046-110200-
Washington-Tyrrell-Martin-
856 PM EDT THU MAY 10 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WASHINGTON...
SOUTHEASTERN MARTIN AND NORTHWESTERN TYRRELL COUNTIES...

At 854 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Windsor to 6 miles east of
Williamston to 7 miles northeast of Old Ford. Movement was east at 35
mph.

Wind gusts up to 50 mph and half inch hail are possible with these
storms.

Locations impacted include...
Plymouth, Woodley, Hinson, Westover, Pleasant Grove, Scuppernong,
Phelps Lake, Cape Colony, Mackeys, Roper, Jamesville, Smithwick,
Creswell and Dardens.

Seek Shelter in a nearby building or vehicle. Strong winds are
capable of knocking down small trees and blowing around trash cans,
potted plants, lawn furniture and other light outdoor objects.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3593 7632 3575 7640 3570 7707 3586 7702
      3594 7707 3593 7703 3586 7701 3590 7692
      3581 7688 3589 7683 3586 7677 3587 7674
      3594 7669 3595 7670 3593 7674 3594 7674
      3604 7666 3604 7660 3601 7651 3606 7639
TIME...MOT...LOC 0054Z 260DEG 29KT 3596 7701 3585 7695 3574 7700

5

The radar

The Morehead City radar (KMHX), 115 km away, was scanning. The volume nearest the first event began at 01:09 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Martin

When
May 10, 8:10 PM EST
Where
Martin County, 0.65 mi SSE of Jamesville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.811, -76.898

Hail was measured from nickel to quarter size.

Hail, Washington

When
May 10, 8:15 PM EST
Where
Washington County, 4 mi S of Plymouth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.812, -76.750

Quarter size hail fell.

Thunderstorm Wind, Washington

When
May 10, 8:22 PM EST
Where
Washington County, 2 mi SSW of Plymouth
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.843, -76.764

Trees were downed on Long Ridge Rd and Highway 64. The time was estimated by radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2018Every state in 2018This day in weather historyWarnings in North Carolina, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749305, 749306, 749307.